Thunderstorm Wind, Arenac
- When
- September 19, 4:30 PM EST
- Where
- Arenac County, Alger
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.117, -84.117
A few trees down.
A line of thunderstorms moved through northern Michigan during early evening hours on the 19th. A few of the thunderstorms produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A line of thunderstorms moved through northern Michigan during early evening hours on the 19th. A few of the thunderstorms produced severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 19, 2:20 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 320 PM EDT THU SEP 19 2002 UPPER TROUGH AXIS REMAINS CENTERED OVER THE CENTRAL US...WITH NORTHERN CIRCULATION CENTER AND ASSOCIATED COLD FRONT APPROACHING THE WESTERN LAKES AND THE UPPER MS RIVER VALLEY... WHILE THE BROAD SOUTHERN CIRCULATION CENTER WAS LOCATED OVER THE SOUTHERN/WESTERN PLAINS. PER IR/WATER VAPOR IMAGERY TRENDS... A SIGNIFICANT SHORTWAVE WAVE WAS EMERGING FROM THE PARENT TROUGH AND WAS PUSHING N/NE THROUGH WARM CONVEYOR BELT/AXIS OF DEEP MOISTURE AHEAD OF THE COMPLEX UPPER TROUGH...AND THIS WAVE WAS RESPONSIBLE FOR SHOWERS/THUNDERSTORMS THAT WERE BLOSSOMING OVER THE S/SW LAKES. FARTHER UPSTREAM...WATER VAPOR IMAGERY DEPICTED ANOTHER UPPER TROUGH AMPLIFYING OVER SW CANADA. BC TROUGH WILL DIG INTO THE NORTHERN PLAINS TONIGHT/FRIDAY...AND DOWNSTREAM TROUGH WILL RESPOND BY LIFTING TOWARD THE NE...EVENTUALLY PULLING A COLD FRONT THROUGH THE FORECAST AREA. FORECAST ATTENTION FOCUSES ON POPS AND TIMING OF PRECIPITATION/COLD FROPA AS THIS OCCURS. GIVEN APPROACHING SHORTWAVE AND ASSOCIATED UPSTREAM RADAR TRENDS...WILL RAISE POPS TO CATEGORICAL TONIGHT AS SUGGESTED BY 12Z ETA/AVN/UKMET...WITH PRECIPITATION COVERAGE INCREASING STEADILY FROM SW TO NE THROUGH THE EARLY EVENING. WITH BREAKS IN CLOUD SHIELD ALLOWING ENOUGH INSOLATION TO PUSH CAPES TO AROUND 1000 J/KG ACROSS NORTHERN LOWER MICHIGAN...AROUND 1500 J/KG ACROSS SOUTHERN COUNTIES...AND GIVEN RELATIVELY STRONG UNIDIRECTIONAL WIND FIELDS (SW WINDS AROUND 40 KNOTS IN THE 850-500 MB LAYER) AND FORCING ASSOCIATED WITH APPROACHING WAVE...ISOLATED SEVERE WEATHER IS POSSIBLE THIS EVENING. LATER TONIGHT...12Z ETA/AVN SUGGEST THAT NORTHERN SHORTWAVE WILL PUSH THE SURFACE BOUNDARY AND SLIGHTLY DRIER AIR INTO THE EASTERN UP OVERNIGHT...AND THIS MAY TEMPORARILY REDUCE PRECIPITATION COVERAGE THERE. HOWEVER...WEAKENING LOW LEVEL WIND FIELDS WITHIN FRONTAL TROUGH MAY CREATE CONDITIONS FAVORABLE FOR DENSE FOG. FRIDAY...MID US TROUGH WILL CONTINUE TO LIFT NE...AND PLUME OF DEEP MOISTURE WILL REMAIN OVER THE FORECAST AREA FOR A GOOD PORTION OF THE DAY...JUSTIFYING CATEGORICAL POPS ACROSS NORTHERN LOWER MI. EVEN ACROSS EASTERN UPPER MICHIGAN...ANY EARLY DRYING SHOULD GIVE WAY TO ANOTHER SURGE OF MOISTURE/INCREASED PRECIP COVERAGE AS UPPER LOW APPROACHES...SO WILL ALSO CARRY CATEGORICAL POPS THERE. FRIDAY AFTERNOON/EVENING...MODELS DISAGREE WHETHER ANOTHER WAVE/SURGE OF MOISTURE WITH PUSH INTO THE REGION AND WILL LINGER INTO THE EVENING (ETA/AVN)...OR WHETHER DEEP WARM CONVEYOR BELT MOISTURE WILL PROGRESS STEADILY EAST...LEAVING ONLY WRAP AROUND MOISTURE BY FRIDAY EVENING. THIS FORECAST WILL LEAN TOWARD A SLOWER SOLUTION...WITH LIKELY POPS CARRIED OVER INTO THE 3RD PERIOD. GIVEN PWATS EXCEEDING 1.50 INCHES...DEEP MOISTURE EXTENDEING WELL UPSTREAM AND POTENTIAL FOR BACKBUILDING (850 MB WINDS VIRTUALLY AS STRONG AS 700-500 MB WINDS THROUGH THIS EVENING) AND TRAINING CONVECTION...WILL MENTION LOCALLY HEAVY RAIN TONIGHT...AND WILL CONTINUE MENTION OF HEAVY RAIN FRIDAY AS PLUME OF DEEP MOISTURE PROGRESSES ONLY SLOWLY EASTWARD. WITHIN DEEP CYCLONIC FLOW REGIME...WHERE COLD ADVECTION WILL PUSH 850 MB TEMPS TO +5C TO +7C ACROSS THE N/W BY LATE SATURDAY AFTERNOON AND TO AROUND 0C ACROSS THE N/W SUNDAY...CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR LAKE ENHANCED SHOWERS...SO WILL CONTINUE CHANCE POPS THROUGH THE WEEKEND. UPPER TROUGH REMAINS OVER THE LAKES MONDAY THROUGH THURSDAY...WITH BELOW NORMAL TEMPS AND WITH PERIODIC SHORTWAVES/SURFACE BOUNDARIES ROTATING THROUGH THE LAKES. PER PASSAGE OF SHORTWAVE/SECONDARY COLD FRONT (AND LAKE ENHANCEMENT AS 850 MB TEMPS FALL TOWARD 0C) WILL CONTINUE A CHANCE OF SHOWERS MONDAY AND TUESDAY. MODELS DISAGREE CONCERNING TIMING OF NEXT SHORTWAVE WEDNESDAY/THURSDAY...WITH 0Z EXTENDED AVN FASTEST. WILL MAINTAIN CONTINUITY WITH PREVIOUS FORECAST AND WILL DELAY NEXT CHANCE FOR SHOWERS UNTIL THURSDAY. .APX...NONE. ROWLEY
MIZ016>036-041-042-200200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 410 PM EDT TUE SEP 10 2002 ...SEVERE WEATHER IS POSSIBLE ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING... * THREAT AREA...NORTHERN LOWER MICHIGAN SOUTHWEST OF A LINE FROM CHEBOYGAN TO TAWAS CITY * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. * HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS TO 70 MPH. ISOLATED THUNDERSTORMS MAY PRODUCE HAIL TO 1 INCH IN DIAMETER. * TIME OF HAZARDOUS WEATHER THREAT...THROUGH 10 PM. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SULLIVAN
The NCL Michigan radar (KAPX), 100 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 thunderstorm wind. Local standard time, as filed.
A few trees down.
A few trees down.
Numerous trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319719, 5319720, 5319721.